Hail, Independence
- When
- May 12, 1:40 PM CST
- Where
- Independence County, Desha
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.730, -91.680
The arrival of a cold front sparked the development of thunderstorms on the afternoon and evening of the 12th. Although it took awhile for the front to make it all the way through Arkansas, the much cooler air behind the front soon became noticeable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
The arrival of a cold front sparked the development of thunderstorms on the afternoon and evening of the 12th. Although it took awhile for the front to make it all the way through Arkansas, the much cooler air behind the front soon became noticeable. On the 14th, many reporting stations in Arkansas set records for the coldest high temperature ever recorded on the date. In addition, many stations set record low temperatures for the date on the 15th, 16th, and 17th. Stations reporting the coldest temperatures ever recorded so late in the spring were Little Rock Adams Field, Little Rock Air Force Base, Mena, and Waldron. For the 24-hour period ending at 7 AM on the 17th, Mammoth Spring in Fulton County recorded a low temperature of 31 degrees. This was the latest freeze in Arkansas since 1912, and tied for the 3rd latest freeze ever recorded in the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 12, 11:47 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1247 PM CDT MON MAY 12 2014 .AVIATION... SATELLITE IMAGES SHOW CONSIDERABLE CLOUDINESS OVER THE STATE. RADAR INDICATES ISOLATED SHOWERS THAT ARE INCREASING OVER MUCH OF THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH THE STATE LATE TONIGHT AND TUESDAY MORNING. THUNDERSTORMS WILL BECOME LIKELY TONIGHT AND HEAVY RAIN IS A CONCERN. VFR CONDITIONS ARE EXPECTED THIS AFTERNOON...HOWEVER MVFR CONDITIONS WILL BE DOMINANT DURING THE OVERNIHGT PERIOD. && .PREV DISCUSSION... /ISSUED 1005 AM CDT MON MAY 12 2014/ UPDATE... HAVE MADE MINOR ADJUSTMENTS TO NEAR TERM FORECASTS...MAINLY TO ACCOUNT FOR PRECIPITATION TRENDS. 55 PREV DISCUSSION... /ISSUED 640 AM CDT MON MAY 12 2014/ AVIATION... MAINLY MVFR FLIGHT CONDITIONS WILL BE SEEN THIS MORNING...WITH PATCHY AREAS OF VFR CEILINGS...AND VERY ISOLATED IFR CONDITIONS. LIGHT SHOWERS WILL DEVELOP THIS MORNING BUT DUE TO LIMITED COVERAGE ONLY USED VCSH THIS MORNING. THROUGH THE DAY...VFR CEILINGS ARE EXPECTED WITH AREAS OF MVFR CONDITIONS WILL BE SEEN. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON TO THE TONIGHT PERIOD...ESPECIALLY OVER THE WESTERN PART OF THE STATE. TAF FORECASTS WILL HAVE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON TO THE OVERNIGHT AS A STORM SYSTEM MOVES CLOSER TO ARKANSAS. WINDS WILL BE SE TO SW AT 10 TO 20 MPH THIS MORNING...INCREASING TO 10 TO 25 MPH WITH SOME GUSTS THROUGH SUNSET. SOUTH WINDS 10 TO 20 MPH OVERNIGHT. (59) PREV DISCUSSION... /ISSUED 400 AM CDT MON MAY 12 2014/ SHORT TERM...TODAY THROUGH THURSDAY ARKANSAS STILL REMAINS IN THE WARM SECTOR WITH A COLD FRONT TO THE WEST AND A WARM FRONT STILL TO THE NORTH. SOUTH WINDS WILL CONTINUE TO USHER IN MOISTURE TO THE REGION TODAY AND MAY BE GUSTY AT TIMES. WIND SPEEDS LOOK TO BE JUST BELOW LAKE WIND ADVISORY...BUT WILL CONTINUE TO MONITOR. MODELS HAVE CONTINUED TO SLOW DOWN THE TIMING OF THE COLD FRONT SET TO MOVE INTO ARKANSAS LATER TODAY...AND IT NOW APPEARS THE FRONT MAY NOT REACH CENTRAL ARKANSAS UNTIL 12Z TUESDAY. AS IN PAST FORECASTS...HAVE CONTINUED TO SLOWDOWN THE ONSET OF THE MAIN PRECIPITATION. DID KEEP SOME LOW CHANCE POPS THROUGH THE DAY TODAY AS MODELS CONTINUE TO SHOW SOME SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF THE MAIN LINE. DO SOMEWHAT EXPECT CLOUD COVER TO LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON TODAY... WITH CHANCES INCREASING AFTER DARK AS THE FRONT APPROACHES THE STATE. HEAVY RAIN CONTINUES TO LOOK PROBABLE WITH THIS SYSTEM WITH PRECIP WATER VALUES FROM 1.75 TO NEAR 2.00 INCHES WITH THIS SLOW MOVING FRONT. THE BULK OF THE PRECIPITATION WILL BE BEHIND THE FRONT...AND SEVERE THUNDERSTORM CHANCES WILL BE FAIRLY ISOLATED ACROSS ARKANSAS. MODELS ARE ALL IN FAIRLY GOOD AGREEMENT THAT A LULL IN THE RAIN WILL BE SEEN ON TUESDAY...BEFORE YET ANOTHER ROUND OF HEAVY PRECIPITATION OCCURS EARLY WEDNESDAY AS ANOTHER PIECE OF ENERGY ROUNDS THE BASE OF THE UPPER TROUGH...WITH THE PRECIP FINALLY ENDING LATE WEDNESDAY NIGHT. LONG TERM...FRIDAY THROUGH SUNDAY ON FRIDAY THE UPPER TROUGH HAS PUSHED TO THE EASTERN U.S...WITH AN UPPER NW FLOW INTO THE REGION. A WEAK FRONTAL BOUNDARY AND SOME UPPER SHORT WAVE ENERGY IS SEEN IN THE MODELS...AND DOES MOVE OVER MAINLY NORTHERN AR. FORECAST HAS A SLIGHT CHANCE OF RAIN OVER NORTHERN TO NORTHEASTERN AR AT THIS TIME. OVERALL COVERAGE AND RAIN AMOUNTS ARE EXPECTED TO BE LOW. WILL KEEP A SLIGHT CHANCE OVER THE SAME AREA FRIDAY NIGHT. ON SATURDAY...MAINLY THE SAME AREA WILL HAVE A SLIGHT CHANCE OF RAIN WITH THE WEAK BOUNDARY IN THE AREA...AND SOME UPPER SHORT WAVE ENERGY IN THE UPPER NW FLOW. WITH LATER MODEL RUNS...THE SLIGHT CHANCE AREA MAY HAVE TO BE EXPANDED SOUTH. ON SUNDAY AN OVERALL DRY FORECAST IS SEEN...BUT THIS MAY CHANGE TO A SLIGHT CHANCE BASED ON LATER MODEL TRENDS. AS FOR TEMPERATURES...ON FRIDAY TEMPS WILL RUN A BIT BELOW NORMAL...THEN AS THE UPPER TROUGH MOVES EAST...VALUES WILL BE CLOSER TO NORMAL VALUES. OVERALL CONFIDENCE IN RAIN CHANCES ARE LOW. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 61 65 52 62 / 80 60 50 70 CAMDEN AR 66 72 55 66 / 70 60 60 80 HARRISON AR 53 64 47 58 / 90 50 50 60 HOT SPRINGS AR 62 68 53 64 / 80 60 50 70 LITTLE ROCK AR 65 71 54 65 / 80 60 50 70 MONTICELLO AR 67 77 57 67 / 60 60 70 70 MOUNT IDA AR 58 66 51 62 / 80 60 50 60 MOUNTAIN HOME AR 56 64 48 59 / 80 60 50 60 NEWPORT AR 62 66 53 62 / 80 60 50 80 PINE BLUFF AR 67 73 56 64 / 70 60 70 70 RUSSELLVILLE AR 59 67 52 64 / 80 60 50 60 SEARCY AR 63 68 53 63 / 80 60 50 70 STUTTGART AR 65 73 54 64 / 70 60 70 70 && .LZK WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BOONE-CLARK- CONWAY-DALLAS-FAULKNER-GARLAND-GRANT-HOT SPRING-JOHNSON-LOGAN- MARION-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PULASKI- SALINE-SCOTT-SEARCY-VAN BUREN-YELL. && AVIATION...51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 205 PM CDT MON MAY 12 2014 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131015- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 205 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH WESTERN SECTIONS OF THE STATE THIS EVENING...THEN WILL REACH CENTRAL SECTIONS OF THE STATE TOWARDS SUNRISE TUESDAY. THIS FEATURE WILL FOCUS THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL PRODUCE HEAVY RAINFALL. TWO TO THREE INCHES OF RAINFALL WILL BE COMMON THROUGH LATE TONIGHT...ALONG AND WEST OF A LINE FROM MOUNTAIN HOME...TO ARKADELPHIA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS HEAVY RAINFALL WILL PROMOTE CONDITIONS FAVORABLE FOR FLASH FLOODING. OF PARTICULAR CONCERN OF FLASH FLOODING OVERNIGHT EXTENDS ACROSS AREAS FROM DANVILLE...TO WALDRON...TO MENA...TO MOUNT IDA...WHERE CONDITIONS ARE SATURATED DUE TO RECENT HEAVY RAINFALL. ISOLATED THUNDERSTORMS WILL REACH SEVERE LIMITS LATE THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY THREATS WITH STORMS THAT REACH SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM SYSTEM AND COLD FRONT WILL SLOWLY MOVE ACROSS ARKANSAS THROUGH WEDNESDAY...AND BRING SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN. DUE TO THE SLOW SPEED OF THE SYSTEM...IT WILL HAVE THE POTENTIAL TO BRING MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS BEFORE IT FINALLY EXITS THE AREA LATE WEDNESDAY. AN ABUNDANT AMOUNT OF MOISTURE WILL BE WITH THIS SYSTEM...AND RAIN AMOUNTS FROM ONE TO THREE INCHES WILL BE SEEN...WITH SOME AREAS SEEING OVER FOUR INCHES. THE AREA WITH THE GREATEST POTENTIAL FOR THE HEAVY RAIN WILL BE OVER THE WEST AND SOUTHWEST. A FLASH FLOOD WATCH WILL BE IN EFFECT FOR MUCH OF THE WESTERN HALF OF THE STATE THROUGH WEDNESDAY. THERE IS ALSO A SMALL CHANCE OF STRONG TO SEVERE THUNDERSTORMS... BUT THE GREATER CONCERN REMAINS WITH THE HEAVY RAIN. IF STRONG TO SEVERE THUNDERSTORMS WERE TO DEVELOP...HAIL AND STRONG WINDS WOULD BE THE PRIMARY THREATS. AREA RESIDENTS SHOULD MONITOR THE LATEST FORECAST FOR ADDITIONAL INFORMATION REGARDING THIS WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE LIMITED THREAT OF SEVERE STORMS. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 55/59
The Little Rock radar (KLZK), 113 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
1 hail, 1 flood. Local standard time, as filed.
Heavy rain, caused by thunderstorms, fell across the area as a cold front moved south across the state. This heavy rain caused the Petit Jean River at Danville to rise above flood stage during the morning hours of the 13th. The river dropped back below flood stage during the morning hours of the 15th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506502, 518018.